Letters15 October 1998Hepatotoxicity Associated with RitonavirOdile Picard, MD, Olivier Rosmorduc, MD, PhD, and Jean Cabane, MDOdile Picard, MDHopital Saint-Antoine; Paris, FranceSearch for more papers by this author, Olivier Rosmorduc, MD, PhDHopital Saint-Antoine; Paris, FranceSearch for more papers by this author, and Jean Cabane, MDHopital Saint-Antoine; Paris, FranceSearch for more papers by this authorAuthor, Article, and Disclosure Informationhttps://doi.org/10.7326/0003-4819-129-8-199810150-00026 SectionsAboutFull TextPDF ToolsAdd to favoritesDownload CitationsTrack CitationsPermissions ShareFacebookTwitterLinkedInRedditEmail TO THE EDITOR:Liver injuries associated with protease inhibitors have been poorly characterized. Three cases of severe hepatitis were recently reported in patients receiving indinavir [1]. We report the first case of acute liver failure after exposure to the protease inhibitor ritonavir.A 28-year-old woman with AIDS who was seronegative for hepatitis B and C had been sequentially treated with zidovudine, didanosine, zalcitabine, and lamivudine between 1994 and 1996. Liver enzyme levels have remained normal. Ritonavir (1200 mg/d) and stavudine were added to lamivudine in 1996, when the CD4 cell count was 3 cells/µL and the HIV level was 433 ...References1. Brau N, Leaf HL, Wieczorek RL, Margolis DM. Severe hepatitis in three AIDS patients treated with indinavir. Lancet. 1997; 349:924-5. Google Scholar2. Lewis W, Dalakas MC. Mitochondrial toxicity of antiviral drugs. Nat Med. 1995; 1:417-22. Google Scholar3. McKenzie R, Fried MW, Sallie R, Conjeevaram H, Di Bisceglie AM, Park Y, et al. Hepatic failure and lactic acidosis due to fialuridine (FIAU), an investigational nucleoside analogue for chronic hepatitis B. N Engl J Med. 1995; 333:1099-105. Google Scholar Author, Article, and Disclosure InformationAffiliations: Hopital Saint-Antoine; Paris, France PreviousarticleNextarticle Advertisement FiguresReferencesRelatedDetails Metrics Cited ByPotential inhibitors of the enzyme acetylcholinesterase and juvenile hormone with insecticidal activity: study of the binding mode via docking and molecular dynamics simulationsDrugs and ToxinsRitonavirHepatotoxicity and antiretroviral therapy with protease inhibitors: A reviewHIV-Related Liver Disease: Infections Versus DrugsMinimising the potential for metabolic activation in drug discoveryHepatotoxicity and Nelfinavir: A Meta-AnalysisSpecial considerations in the initiation and management of antiretroviral therapy in individuals coinfected with HIV and hepatitis CToxic Effects of Nucleoside Reverse Transcriptase Inhibitors on the LiverInitial therapy of HIV infectionAntiretroviral drug toxicity – a challenge for the hepatologist?Rapidly progressive fibrosing cholestatic hepatitis-hepatitis C virus in HIV coinfectionHepatotoxicity Development During Antiretroviral Therapy Containing Protease Inhibitors in Patients With HIVHepatitis C and Human Immunodeficiency Virus CoinfectionsChanging Spectrum of Mortality Due to Human Immunodeficiency Virus: Analysis of 260 Deaths during 1995-1999DRUG-INDUCED LIVER DISEASEAcute Hepatitis and Bleeding Possibly Induced by Zidovudine and Ritonavir in an Infant with HIV InfectionImmune restoration disease after the treatment of immunodeficient HIV-infected patients with highly active antiretroviral therapyRitonavir 15 October 1998Volume 129, Issue 8Page: 670-671KeywordsAIDSAlanine aminotransferaseEnzymesLiverLiver fibrosisProtease inhibitorsSerum glutamic oxaloacetic transaminaseSteatosisToxicityVomiting Issue Published: 15 October 1998 CopyrightCopyright © 1998 by American College of Physicians. All Rights Reserved.PDF DownloadLoading ...
No takes yet. Share an insight, caveat, or question.
O Picard (1998) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: